New Jersey, 2005

Lightning Strike in New Jersey, June 28, 2005

June 28, 2005 · NWS PHI · 1 event in 1 county or zone

A lightning strike caused power outages to occur throughout Cedarville in Lawrence Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike caused power outages to occur throughout Cedarville in Lawrence Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 2:25 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT TUE JUN 28 2005

.SYNOPSIS...
THE TROPICAL LOW THAT BROUGHT RAIN TO THE AREA YESTERDAY AND EARLY
THIS MORNING CONTINUES TO MOVE INTO NEW ENGLAND AND SPIN DOWN A BIT.
THIS SYSTEM HAS REALLY JUICED UP THE ATMOSPHERE WITH DEW POINTS
RUNNING AROUND 70 DEGREES. A RATHER TROPICAL AIRMASS WILL CONTINUE
OVER THE NEXT COUPLE OF DAYS AS DISTURBANCES TRACK NORTHEASTWARD AND
INTERACT WITH THE MOIST ATMOSPHERE. WHILE THE COVERAGE OF SHOWERS
AND THUNDERSTORMS ARE A BIT TRICKY, IT NOW APPEARS THERE IS A GOOD
CHANCE OF MORE WIDESPREAD ACTIVITY WEDNESDAY, ESPECIALLY IN THE
AFTERNOON AND EVENING AS A MORE PRONOUNCED DISTURBANCE MOVES BY. ANY
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS. A COLD FRONT IS THEN FORECAST TO
MOVE THROUGH FRIDAY AFTERNOON, FOLLOWED BY HIGH PRESSURE AND LESS
HUMID AIR FOR THE WEEKEND. THE HUMIDITY MAY THEN RETURN EARLY NEXT
WEEK.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS MOISTURE FROM THE GULF OF
MEXICO ALL THE WAY INTO THE MIDDLE ATLANTIC REGION. MOST OF THE DAY
TODAY WAS CONVECTION FREE DUE TO SOME SUBSIDENCE BEHIND YESTERDAYS
TROPICAL CIRCULATION. AS OF 19Z, CONVECTION HAS FIRED UP ACROSS
DELAWARE AND MARYLAND, AND MOVING TOWARD SOUTHER NEW JERSEY. THIS
ACTIVITY IS MOVING SLOWLY NORTHWARD WITH A VERY SLOW INCREASE IN
AREAL COVERAGE. ANOTHER CLUSTER OF STORMS ONGOING WEST OF DCA. IT
APPEARS A LOT OF THE ACTIVITY MAINLY TIED TO DAYTIME HEATING,
THEREFORE EXPECT THE CONVECTION TO DECREASE AFTER SUNSET. STORMS
WILL PRODUCE TORRENTIAL RAINS, AND SOME LOCALIZED FLOODING IS
CERTAINLY POSSIBLE (SEE HYDROLOGY SECTION BELOW). GIVEN THE EXTRA
INSTABILITY, SINCE THERE WAS LESS CLOUD COVER THAN WHAT WAS
ANTICIPATED YESTERDAY, A PULSE SEVERE STORM OR TWO WITH STRONG WINDS
ARE POSSIBLE INTO THIS EVENING. THE MAIN CONCERN HOWEVER SHOULD BE
TORRENTIAL DOWNPOURS. ALSO WITH THE INSTABILITY PRESENT INTO THIS
EVENING, THE MORE ROBUST STORMS WILL PRODUCE A LOT OF CLOUD TO
GROUND LIGHTNING.

IT WILL REMAIN RATHER MUGGY AND WARM TONIGHT WITH LOW TEMPERATURES
FOR MOST AREAS NOT GETTING BELOW 70 DEGREES. ON WEDNESDAY,
ADDITIONAL MOISTURE WILL MOVE INTO THE AREA AND WITH AN UPPER AIR
DISTURBANCE MOVING ACROSS, THEREFORE THERE SHOULD BE A BIT MORE
WIDESPREAD CONVECTION, SO WE WILL GO WITH LOW LIKELY POPS ESPECIALLY
FROM LATE MORNING ON. WE WILL GO WITH SCATTERED CONVECTION ALONG
THE COAST. WE WILL THEN LOWER THE LIKELY POPS BACK TO CHC WEDNESDAY
NIGHT AS MOST OF THE CONVECTION SHOULD BE DRIVEN BY DAYTIME HEATING.

FOR THURSDAY, THE MOISTURE CONTINUES HOWEVER FORECAST SOUNDINGS SHOW
SOME CAPPING UP ACROSS THE FAR NORTH WHILE ELSEWHERE THERE IS LITTLE
OR NO CAP INDICATED. THE 12Z NAM SHOWS AN INTERESTING SHORT WAVE
MOVING RIGHT ACROSS OUR AREA. THIS SHORT WAVE APPEARS TO BE THE ONE
CURRENTLY NEAR IOWA, HOWEVER THE NAM LOSES THIS FEATURE FOR AWHILE
THEN REFORMS IT ON THURSDAY. IT LOOKS ALMOST LIKE A SIMILAR SETUP TO
WHAT OCCURRED YESTERDAY, EXCEPT FROM A DIFFERENT DIRECTION. THE 12Z
GFS IS NOT AS ROBUST WITH THIS FEATURE, HOWEVER FEEL THAT THERE WILL
BE SOME CONVECTION AROUND ONCE AGAIN. WE WILL THEN LOWER POPS TO
SLIGHT CHC THURSDAY NIGHT AS MOST CONVECTION SHOULD YET AGAIN
DIMINISH AFTER SUNSET.

THE CONVECTIVE POTENTIAL OVER THE NEXT SEVERAL DAYS REMAINS A TRICKY
ONE AS TIMING THE SHORT WAVES EMBEDDED IN THE UPPER FLOW IS
DIFFICULT. IT DOES APPEAR THOUGH THAT WEDNESDAY INTO WEDNESDAY NIGHT
LOOKS TO HAVE THE HIGHER CHC OF MORE WIDESPREAD CONVECTION.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE MAIN FEATURE THIS PERIOD WILL BE A COLD FRONT THAT BARRELS
THROUGH ON FRIDAY. THIS FRONT APPEARS TO BE A LITTLE SLOWER COMPARED
TO SOME OF THE EARLIER MODEL RUNS. THERE COULD BE A STRONG TO
POSSIBLY SEVERE MCS ONGOING IN THE GREAT LAKES THURSDAY NIGHT INTO
FRIDAY MORNING AHEAD OF THE COLD FRONT AND DISTINCT SHORT WAVE.
CURRENTLY NOT REAL CONFIDENT ON THE EVOLUTION OF THIS, HOWEVER AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
COLD FRONT ON FRIDAY. IF THERE IS SUFFICIENT LINEAR CONVERGENCE WITH
THE FRONT (OR EVEN A PRE-FRONTAL TROUGH), ESPECIALLY WITH A DRY
PUNCH AND UPPER JET MOVING NEARBY, THEN A SQUALL LINE IS NOT OUT THE
QUESTION. IT APPEARS THAT THE OVERALL TIMING OF THIS FRONT MAY SAVE
MOST OUR CWA FROM GETTING STRONG TO SEVERE STORMS UNLESS THE FORWARD
MOVEMENT OF THIS BOUNDARY IS EVEN SLOWER. HOWEVER, THE NORTHWESTERN
ZONES MAY HAVE A BETTER CHANCE OF GETTING SOME ROBUST CONVECTION AS
THIS REGION WILL BE CLOSER TO THE SHORT WAVE ENERGY. AT THIS TIME,
WE WILL GO WITH HIGHER CHC POPS IN THE AFTERNOON AND USE SCATTERED
WORDING. WITH THIS BEING A COUPLE OF DAYS AWAY, WE WILL NOT INCLUDE
ANY ENHANCED WORDING IN THE FORECAST, HOWEVER STRONG WINDS AND HAIL
COULD ACCOMPANY THE STORMS. THE FRONT THEN EASES THROUGH THE REGION
FRIDAY EVENING WITH POPS TAPERING OFF QUICKLY BY ABOUT MIDNIGHT.

HIGH PRESSURE WITH LESS HUMID AIR THEN BUILDS IN FOR THE HOLIDAY
WEEKEND. WITH THE DRIER AIR ARRIVING, THERE SHOULD BE A GOOD AMOUNT
OF SUNSHINE SATURDAY AND SUNDAY. HOWEVER AS THE HIGH SLIDES TO
THE EAST LATE SUNDAY, A RETURN FLOW LOOKS TO BECOME ESTABLISHED EARLY
NEXT WEEK. THIS WILL ALLOW WARMER AND A BIT MORE HUMID AIR TO
OVERSPREAD THE ENTIRE CWA. A COLD FRONT THEN DROPS INTO THE EASTERN
GREAT LAKES ON TUESDAY. ATTM, IT APPEARS THAT THE SURFACE HIGH
NEARBY OUR AREA WILL HOLD THIS FRONT WELL TO OUR NORTHWEST ON
TUESDAY, THEREFORE DAY 7 WAS INPUTED AS DRY. GENERALLY FOLLOWED
HPCS GUIDANCE IN THE LONG TERM, WITH SOME MINOR CHANGES MADE
THROUGH COLLABORATION WITH THE SURROUNDING OFFICES.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE
COLLABORATION TODAY. STAY COOL

&&

.HYDROLOGY...
QUITE THE TROPICAL AIRMASS IN PLACE WITH SURFACE DEWPOINTS AROUND 70
DEGREES ACROSS THE CWA, WITH EVEN SOME MID 70S IN PLACES. LUCKILY
LITTLE CONVECTION HAS FIRED YET SO FAR AS SUBSIDENCE BEHIND
YESTERDAYS TROPICAL CIRCULATION APPEARED TO BE STRONGER THAN
ANTICIPATED. 12Z SOUNDINGS FROM LWX, WAL AND OKX HAVE PW VALUES NEAR
2 INCHES. THIS IS EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF DAYS
AS MOISTURE FEEDS UP FROM THE SOUTHERN STATES. THERE WILL BE A
BETTER CHC OF MORE WIDESPREAD CONVECTION WEDNESDAY AS A DISTURBANCE
ACROSS THE SOUTHEAST STATES GETS PULLED TO THE NORTHEAST. THERE IS A
CONCERN OF SOME TORRENTIAL RAINFALL AND A SPECIAL WEATHER STATEMENT
(SPS) WAS ISSUED EARLY THIS MORNING HIGHLIGHTING THIS. IT IS
DIFFICULT TO PINPOINT EXACTLY WHERE ANY FOCUSED CONVECTION OCCURS,
PLUS IT IS A BIT UNCLEAR WHETHER OR NOT THE MODELS ARE OVERDOING THE
PRECIPITATION COVERAGE. IN ANY CASE, WE FEEL THERE IS NOT ENOUGH
CONFIDENCE TO HOIST A WATCH FOR FLASH FLOODING ATTM. THEREFORE AFTER
CHATTING WITH SOME SURROUNDING OFFICES THIS AFTERNOON, WE WILL JUST
REISSUE THE SPS TO HIGHLIGHT THE POTENTIAL FOR AT LEAST A LOCALIZED
FLOODING POTENTIAL.

&&

.AVIATION...
AS THE SURFACE LOW MOVES AWAY FROM THE AREA TO THE NORTHEAST, VFR
CONDITIONS WILL PREVAIL INTO THE EVENING HOURS.  CEILINGS WILL
DECREASE TO MVFR OVERNIGHT WITH POSSIBLY SOME IFR CONDITIONS TOWARD
TOWARD DAYBREAK AS ANOTHER AREA OF PRECIPITATION.  AT THIS POINT, IT
IS DIFFICULT TO DETERMINE WHEN AND WHERE ANY THUNDERSTORMS MAY FORM,
BUT MOST LOCATIONS SHOULD SEE AT LEAST SOME RAIN. A FEW POP UP
THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND EVENING AS WELL, WITH
DAYTIME HEATING.  HAVE OPTED TO HANDLE THIS SITUATION WITH CB IN THE
TAFS FOR NOW UNTIL IT IS DETERMINED IF ANY STORMS WILL IMPACT ANY
TAF SITES.

&&

.MARINE...
SOUTHERLY WINDS EXPECTED OVER THE COASTAL WATERS AND DE BAY FOR THE
SHORT TERM PERIOD. WIND SPEEDS AROUND 10 TO 15 KTS TODAY AND 15 TO
20 KTS ON WED. WAVE HEIGHTS GENERALLY 3 TO 4 FT ALONG THE COAST
TODAY AND WED.  ONLY CAVEAT IS ANY THUNDERSTORMS WHICH DEVELOP
EITHER TODAY OR WEDNESDAY WHICH COULD BRING SOME GUSTY WINDS AND
HEAVY RAIN TO THE MARINE AREA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SYNOPSIS/SHORT TERM/HYDROLOGY...GORSE
LONG TERM...GORSE/HPC
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Jun 28, 2:13 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 AM EDT TUE JUN 28 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-291000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
313 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THIS IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND
DELAWARE COASTS THIS MORNING BUT THE THREAT SHOULD LOWER TO LOW RISK
THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND LOCALLY HEAVY
RAIN COULD ACCOMPANY ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME, HOWEVER, MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT AND THESE COULD BE ACCOMPANIED BY TORRENTIAL
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RNS

In the hours before

Special weather statement, Jun 28, 3:09 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 PM EDT TUE JUN 28 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
409 PM EDT TUE JUN 28 2005

...LOCALLY TORRENTIAL DOWNPOURS WILL OCCUR AND LOCALIZED FLOODING IS
VERY POSSIBLE OVER THE NEXT SEVERAL DAYS...

A VERY HUMID, TROPICAL AIR MASS WILL REMAIN OVER OUR REGION THROUGH
THE END OF THE WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
TONIGHT, ESPECIALLY THIS EVENING. HOWEVER, MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED DURING WEDNESDAY INTO THURSDAY,
PARTICULARLY IN THE AFTERNOON AND EVENING HOURS. WITH AN ABUNDANCE
OF MOISTURE IN PLACE, LOCALLY TORRENTIAL DOWNPOURS ARE EXPECTED IN A
SHORT PERIOD OF TIME. THIS RAINFALL COULD PRODUCE LOCALIZED
FLOODING, ESPECIALLY IN POOR DRAINAGE AREAS.

GIVEN THAT THE LOCATIONS OF WIDESPREAD AND FOCUSED SHOWERS AND
THUNDERSTORMS ARE A BIT UNCERTAIN, A FLOOD WATCH FOR FLASH FLOODING
WILL NOT BE ISSUED AT THIS TIME.

HOWEVER, YOUR NATIONAL WEATHER SERVICE SUGGESTS THAT YOU PAY CLOSE
ATTENTION TO ADDITIONAL FORECASTS AND STATEMENTS FROM YOU FAVORITE
SOURCE OF WEATHER INFORMATION. IF YOU WILL BE TRAVELING ON AREA
ROADWAYS OVER THE NEXT FEW DAYS, REMEMBER TO DRIVE WITH CAUTION ON
WET ROADS AND BE AWARE FOR SUDDEN DOWNPOURS, WHICH MAY CAUSE
LOCALIZED FLOODING. REMEMBER, NEVER DRIVE ACROSS A ROAD THAT BECOMES
COVERED BY WATER, AS THE WATER CAN BE DEEPER THAN YOU THINK.

GORSE
Local storm report, Jun 28, 4:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     MILLSBORO               38.59N 75.29W
06/28/2005                   SUSSEX             DE   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A FUNNEL CLOUD, WHICH DID
            NOT TOUCH DOWN.

0300 PM     LIGHTNING        REHOBOTH BEACH          38.72N 75.08W
06/28/2005                   SUSSEX             DE   EMERGENCY MNGR

            3 HOMES STRUCK BY LIGHTNING. DAMAGE IS UNKNOWN AT THIS
            TIME.

0420 PM     TSTM WND DMG     LEIPSIC                 39.24N 75.52W
06/28/2005                   KENT               DE   EMERGENCY MNGR

            WIRES DOWNED IN DUCK CREEK.

&&

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
June 28, 4:45 PM EST
Where
Cumberland County, Cedarville
Reported by
EMERGENCY MANAGER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455271.